Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 246, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 2020, 7:39 PM CDT for Perry County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 7:39 PM CDT (00:39 UTC)
- Expired
- Aug 16, 2020, 8:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Perry County, MS
The radar
The Mobile radar (KMOB), 107 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1735 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WUUS54 KMOB 170039 SVRMOB MSC111-170145- /O.NEW.KMOB.SV.W.0246.200817T0039Z-200817T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 739 PM CDT Sun Aug 16 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northern Perry County in southeastern Mississippi... * Until 845 PM CDT. * At 739 PM CDT, a severe thunderstorm was located 4 miles north of Macedonia, or 8 miles northeast of Petal, moving south at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... New Augusta. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3143 8915 3143 8901 3118 8889 3116 8914 TIME...MOT...LOC 0039Z 348DEG 14KT 3144 8915 HAIL...0.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:12 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 16, 7:12 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 712 PM CDT Sun Aug 16 2020 .UPDATE...Showers and storms are currently ongoing over east and southeast Mississippi. These storms have had a history of producing gusty winds, but heavy rain and frequent lightning are also possible with these. Much of this activity will keep to the west of the local area. Although, a few showers/storms have moved over Wayne County in the last hour or two. Expecting the showers and storms to continue to progress southward over Mississippi through this evening, eventually dissipating over the coast by late tonight. The rest of tonight will then be quiet weather-wise. Only a few adjustments were needed based on current trends, but the forecast overall remains on track. /26 && .AVIATION... 00Z issuance...VFR conditions were observed at issuance and is expected to prevail through the TAF period. Showers and storms are ongoing over Mississippi this evening and will continue to progress southward over the state into tonight. Some gusty winds, heavy rain, and frequent lightning are possible with these storms. However, these are not likely to affect the TAF sites. Quiet weather is anticipated for much of the area later tonight through Monday morning. Although, some isolated showers and storms are possible Monday afternoon. Have included VCSH for all TAF sites to account for this. Outside of any storms, northerly winds will become light tonight, then increase to be 10 knots or less by Monday afternoon. Furthermore, areas in the east (particularly the western Florida Panhandle) could see southerly winds in the afternoon with the development of a weak sea breeze. /26 && .PREV DISCUSSION... /issued 344 PM CDT Sun Aug 16 2020/ NEAR TERM UPDATE /Now Through Monday/...An upper level trough remains positioned from the Ohio Valley through the Appalachian Mountains and Eastern Seaboard early this afternoon while a strong ridge of high pressure aloft was located over the western U.S. A surface frontal boundary is meanwhile stretching across far southern GA and westward to just south of the western FL panhandle and AL coast. A deep layer light northerly to northwesterly flow aloft is prevalent across our forecast area this afternoon. GOES-16 satellite imagery shows a fairly extensive cumulus field developing over the region this afternoon, so we have increased the gridded sky coverage a bit around the forecast area through the remainder of the day. Surface dewpoints have also mixed slightly lower than advertised by blended guidance, and have indicated the slightly lower dewpoint/RH trends in the updated afternoon forecast. A shortwave impulse embedded in the N-NW mid level flow is forecast to approach southeast MS and interior southwest AL later this afternoon and into this evening. This feature will interact with available moisture and instability to aid in the development of a few showers and thunderstorms over our northwest zones and will maintain isolated convective mention mainly northwest of a Beaumont, MS to Grove Hill, AL line through late this afternoon, while a couple of cells could linger over much of southeast MS and perhaps into interior southwest AL through the first part of the evening. MLCAPE values will be maximized around 2500 J/KG over interior portions of southeast MS and southwest AL late this afternoon into early this evening, and cannot entirely rule out a localized strong to marginally severe storm northwest of a Beaumont, MS to Butler, AL line through early this evening. A narrow plume of moisture will advance southward along with the shortwave trough across southeastern MS and southwest AL overnight. A few of the deterministic model runs show enough ascent for a few showers across southern portions of southeast MS and southwest AL even after midnight, and we may carry a 20% POP over this portion of the CWA overnight. A slightly diffluent pattern aloft continues across our forecast area on Monday between shortwave ridging aloft extending eastward across the Lower Mississippi Valley and the persistent troughing extending from the Eastern Seaboard into northern portions of FL and the adjacent northeastern Gulf. The plume of deep layer moisture should continue to extend across our forecast area along with a secondary shortwave impulse and difluence aloft, while the weak surface boundary/trough also extends westward through the CWA. Moisture, ascent, instability along with these features all favor the development of isolated to scattered showers and thunderstorms across much of the forecast area going into Monday afternoon. The best chance of showers and storms will probably be oriented over central and southern parts of the area, where we will maintain 30- 40% POPs Monday afternoon. Lows tonight range in the lower to mid 70s inland and in the mid 70s to around 80 degrees along the immediate coast and the beaches. Highs Monday should range from 90- 95, with max heat indices in the upper 90s to around 103 degrees. /21 SHORT TERM /Monday night Through Wednesday night/...The pattern aloft remains amplified through mid-week as an expansive mid-upper level high remains anchored across the western half of the CONUS with a trough across the eastern half of the CONUS. Several shortwaves dive through northwest flow aloft with one shortwave sliding into the Deep South by Wednesday. As the shortwave approaches the region, the northwesterly flow aloft turns westerly and eventually southwesterly by Wednesday afternoon and evening. Down closer to the surface, a weak front/surface trough remains draped across the beaches or just offshore on Monday night. The front will slowly lift north as heights fall across the region ahead of the approaching shortwave. The front will likely lift into the Florida panhandle on Tuesday afternoon and lift further north (roughly oriented southwest to northeast along the I-65 corridor) by Wednesday afternoon. Showers and storms will be generally confined south and east of I-65 on Tuesday afternoon as the sea breeze attempts to move inland and the weak front remains draped across this portion of the area. Latest forecast soundings for Tuesday afternoon are very dry across much of the area, especially west of I-65 where PWATs drop to nearly 1.0-1.3 inches. As the front lifts further north into the area on Wednesday afternoon and the mid-level shortwave approaches the region, rain chances increase on Wednesday afternoon. That said, forecast soundings do not show an abundance of moisture in the afternoon hours on Thursday with PWATs of only 1.2-1.6 inches. Thus, while POPs were tapered back somewhat from the blends, a solid 40-50% POP was left across much of the area as there will be ample lift from the aforementioned features. Highs will reach into the mid to low 90s inland with upper 80s to near 90° at the beaches on Tuesday afternoon. Slightly cooler daytime temperatures are expected Wednesday afternoon as rain coverage and cloud cover increase across the area. Dewpoints will mix into the mid to low 60s away from the coast both afternoons, so the heat index will be less of a concern further inland from the beaches. Temperatures overnight will fall into the upper 60s to low 70s inland each night, while remaining in the mid to upper 70s at the beaches. LOW risk of rip currents persists through the period. 07/mb EXTENDED TERM /Thursday Through Sunday/...An unsettled weather pattern returns in the extended. A mid-upper level ridge hovers over the Desert Southwest through the weekend with another ridge over the western Atlantic. Through the end of the work week, the local area remains on the eastern side of the mid-upper level shortwave trough that is sandwiched between the two ridges aloft. As we roll into the weekend, the trough begins to lift out of the region as the ridge over the western Atlantic nudges further west toward the Gulf. Deep layer onshore flow sets up across the area through the period, especially across the southeastern portion of the area where PWATs rise to 1.8-2.0 inches. Due to the trough near the region through much of the period, expect a greater coverage of showers and storms than in the typical diurnal summertime set-up. A few strong storms are possible each afternoon; however, forecast soundings show deep moisture and not much dry air aloft, so wet microbursts won't be as big of a threat. Higher thunderstorm coverage each afternoon also means that afternoon high temperatures will be slightly cooler through the period. Overnight lows will drop into the upper 60s to low 70s inland each night with slightly warmer temperatures along the coastline. 07/mb MARINE...No impacts forecast except winds and waves higher near storms each day. /21 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 16, 5:16 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Sun Aug 16 2020
MSZ067-162315-
Wayne MS-
516 PM CDT Sun Aug 16 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN WAYNE COUNTY UNTIL 615 PM CDT...
At 516 PM CDT, the strong thunderstorm was located near Stonewall, or
10 miles northwest of Quitman, moving south at 25 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northern Wayne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3182 8894 3183 8876 3185 8865 3189 8847
3170 8847 3168 8894
TIME...MOT...LOC 2216Z 348DEG 21KT 3214 8885Special weather statement, Aug 16, 7:29 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Mobile AL 729 PM CDT Sun Aug 16 2020 MSZ075-170130- Perry MS- 729 PM CDT Sun Aug 16 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHERN PERRY COUNTY UNTIL 830 PM CDT... At 727 PM CDT, the strong thunderstorm was located 6 miles north of Macedonia, or 9 miles south of Ellisville, moving southeast at 15 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Richton and New Augusta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3143 8915 3143 8897 3127 8886 3115 8914 TIME...MOT...LOC 0027Z 335DEG 15KT 3147 8915
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:29 PM CDT | Special Weather Statement | MOB | Perry | 61 min |
| Aug 16, 8:28 PM CDT | Special Weather Statement | MOB | Perry, Stone | 62 min |
| Aug 17, 5:16 PM CDT | Special Weather Statement | MOB | George | 44 min |
| Aug 17, 5:24 PM CDT | Special Weather Statement | MOB | George | 51 min |
| Aug 17, 5:29 PM CDT | Severe Thunderstorm Warning | MOB | George | 46 min |
| Aug 17, 5:33 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 42 min |
| Aug 17, 6:22 PM CDT | Special Weather Statement | MOB | George | 53 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.